Virginia, 2020

Flood in Virginia, June 18, 2020

June 18, 2020 · NWS LWX · 1 event in 1 county or zone

Slow moving low pressure and deep moisture led to a persistent band of showers and isolated thunderstorms. Locally heavy rain led to instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Slow moving low pressure and deep moisture led to a persistent band of showers and isolated thunderstorms. Locally heavy rain led to instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 3:00 AM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 18, 3:00 AM EST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Thu Jun 18 2020

.SYNOPSIS...
Low pressure at the surface and aloft will weaken while
meandering over the Mid-Atlantic region through Saturday. The
upper trough will start to push off to the east on Sunday, as a
frontal boundary over the Great Lakes drifts into the region
early next week as conditions remain unsettled.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure at the surface finds itself along the Virginia and
North Carolina border this morning as an upper level low is
depicted very clearly on water vapor imagery over western
Virginia and southern West Virginia. Scattered showers are
navigating northwestward through central Virginia, lower
Shenandoah Valley, and northern Maryland early this morning.
Low clouds, drizzle, and patchy fog being observed across the
remainder of our CWA as easterly breezes persist. Temperatures
currently holding in the middle to upper 60s.

The upper low will slowly weaken and inch northwestward today,
residing over West Virginia and extreme southeastern Ohio
tonight. The surface low to our south will weaken as well, if
not all but dissipate, becoming more of an elongated trough.
These features will help spark additional scattered shower and
thunderstorm activity this afternoon and evening as instability
improves compared to 24 hours ago given warmer temperatures
(highs in the 70s to low 80s), dewpoints well into the 60s, and
a more southeasterly wind field taking hold. That being said,
there is some question in overall coverage today as the 00z guidance
suite favors isolated to scattered coverage from the Blue Ridge
to the I-95 corridor. There is some drier air aloft to contend
with, evident on water vapor imagery this morning and forecast
soundings, as well as slightly lower PWATs over the eastern half
of the CWA compared to Wednesday. Moisture should improve the
latter half of the day as winds turn more southeasterly.
Further west, do expect better coverage with the proximity of
the upper low and better forcing. Heavier downpours will be
possible with any stronger showers/storms as they continue to
track off to the north northwest this afternoon and evening.

Activity wanes this evening and overnight with the loss of
daytime heating with continued cloudy conditions and
temperatures remaining mild in the 60s. Some patchy fog and
drizzle will be possible as well.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Better coverage of showers and storms on Friday as the upper low
pivots into southwestern Pennsylvania and broadens further.
This should allow for a bit better vorticity advection and
combined with warmer temperatures and increasing humidity thanks
to southerly breezes, ultimately better instability to play
with. CAPE values will range 500-1000 J/kg while PWATs CWA wide
ranging around 1.5 inches. Again, activity wanes Friday night
with lows holding in the 60s.

The upper low shifts overhead on Saturday with additional
scattered showers and thunderstorms, continuing the diurnal
trend with daytime heating and increasing instability. Coverage
of showers and storms dwindles Saturday night as instability
lessens and the upper low finally starts to move eastward. Highs
on Saturday will reaching into the lower 80s once again, falling
back into 60s at night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The persistent upper low will finally pull east of the area Sunday
into Monday. While weak upper level ridging will take its place for
Tuesday, another slow moving closed low will be moving toward the
upper Great Lakes. Closer to the surface, a lee trough may be found
east of the Appalachians, while S/SW flow around offshore ridging
will bring increasing warmth and humidity. Most guidance agrees that
the second trough axis and associated cold front will remain well to
the northwest through Wednesday in an otherwise slowly-evolving
pattern. That puts the Mid Atlantic in a more summery pattern with
daily potential for showers and thunderstorms, likely tied to peak
heating. At this juncture, it's difficult to pinpoint which days or
geographic areas may be particularly favored for storms due to
uncertainty in the placement of the synoptic scale features, much
less any mesoscale details which may evolve. The mountains may be
slightly favored overall during this time given closer proximity to
the trough.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
IFR CIGs this morning will trend MVFR/VFR by this afternoon as
scattered showers and isolated thunderstorms impact the area
as a light easterly winds turn out of the southeast. Better
coverage of showers and storms expected Friday and Saturday as
an upper level low situates itself over the region, with light
southerly winds prevailing. Episodes of MVFR/IFR conditions will
be possible in passing showers/storms.

In an increasingly warm/humid airmass, the main concern for Sunday-
Monday will be brief, scattered afternoon/evening showers and
thunderstorms. Otherwise VFR with light SW winds.

&&

.MARINE...
Low pressure at the surface and aloft have nudged closer to the
waters this morning, residing just to our south and west. With
the high to the north weakening and pushing off to the east, the
gradient has finally relaxed enough to allow winds to drop below
SCA thresholds as easterly breezes prevail. Afternoon/evening
showers and thunderstorms will be a factor the next few days,
with locally gusty winds possible. The best coverage of showers
and storms over the waters will be Friday and Saturday. Easterly
winds this morning will turn southeasterly by this afternoon,
trending light out of the south Friday and into the weekend with
sub SCA conditions prevailing.

Overall, light southwest winds should prevail Sunday and Monday.
There is potential for scattered afternoon and evening thunderstorms
each day.

&&

.TIDES/COASTAL FLOODING...
With winds becoming lighter, guidance agrees water level anomalies
should gradually decrease over the next several days. There's still
enough of an excess for minor flooding at DC SW Waterfront this
morning. After that, do not have any inundation forecast, though
southerly winds will likely keep water levels elevated, resulting in
caution stages.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until 6 AM EDT early this morning for
     MDZ014.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...ADS
AVIATION...ADS/BKF
MARINE...ADS/BKF
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 18, 4:11 AM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Thu Jun 18 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-190915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-190915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Highland

When
June 18, 8:41 AM EST to 10:41 AM EST
Where
Highland County, 0.48 mi SW of Blue Grass to 1.09 mi WNW of Blue Grass
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.496, -79.557

Blue Grass Valley Road was flooded around New Hampden.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899575.